Hello. I'm trying to do some research and get some input regarding my grandmother. She's in her early 70's, was a smoker her whole life (until 8 years ago) and has been diagnosed with COPD and barrats (sp?) disease. Her breathing is really bad. Small everyday tasks like showers, answering the phone or making toast are almost impossible for her. I'm convinced that it is because of her poor diet, and her lack of any physical activity, and her serious prescription medication addiction, is what's adding to her already difficult breathing problem.
For as long as I can remember she has taken some sort of pain medication. She has a prescription for Norco that she takes on a daily basis. She also takes an aspirin just about every time the dog barks. ok a little exaggeration there. She pretty much spends 80% of her time laying in bed. I don't mean bumming around laying in bed watching tv, I mean laying in bed awake in silence staring at the ceiling. On top of her usual breathing problems, the other complaint is headaches. It seems like every time i see her, or every time i ask whats wrong and why shes in bed , she says she has a headache. If its a headache, her hips bother her, she's tired, or just plain bored, she seems to take some sort of pill. I honestly think her headaches are just a hangover from all her pain pills. Is this possible? The research I've done says pain pills suppress your breathing. I can't understand why her doctor would prescribe her with 60 norcos a month just for headaches? especially when she has these breathing issues. I am not against medication By any means, but I'm the kind of person that thinks if something hurts theres probably a reason. I Don't tAke a pill for just anything, because I want to know what's really goin on in there. I'm not a doctor, I could be totally wrong and I am up for any suggestions, tips or comments.
If your grandmother has true COPD- it means that her lungs arent getting enough oxygen- and she isnt absorbing oxygen into her blood stream. If you try to get her up and moving, you will do damage to her already frail system. You actually need to let her rest as much as possible At some time in the future, she will probably be on oxygen round the clock....carrying it with her wherever she goes.
As far as pain pills. ITs interesting that she is on so many- are you sure they are narcotics? Are you sure she isnt dealing with another disease as well. Most COPD patients take steroids to open up their airways- but narcotics arent the norm. Maybe something else is going on with her?
You do not get hangovers from pain pills, however they can make you sleepy...however, in her case, having COPD, can also make you sleepy and she truly isnt able to exercise....so she is going to rest more than usual.
The only pain pill which supresses your respirations is morphine. If she is taking morphine in any form, it will slow down her respirations, but if she has true COPD, she may need it to breathe. This is a catch 22....COPD is a really serious disease- and patients with severe cases have no quality of life- however, if she is taking all sorts of other drugs, it becomes a matter of why... and without knowing her entire health history- you cant know if they are necessary or if she is simply addicted to pain pills. Are they all prescribed by the same doctor? Are they all prescribed from her pulmonary doctor- hes the one she should see for COPD- if they are, chances are they are necessary drugs...
Can you go with her to her next doctors appointment and ask questions, because if you cant, youre not going to get straight answers......but again, look to see who is prescribing all these pills...if its the same doctor, chances are they are necessary...if its several different doctors, her COPD doctor needs to know what else she is taking.
My dad had COPD and every little thing had him breathing hard and was a challenge for him. They put him on oxygen at night, and that helped his energy, memory, and everything. He lived with it for many, many years, but eventually developed Alzheimer's. The doctor believes the lack of oxygen caused the Alzheimer's which was not pretty. Good luck! I'd try to get her on oxygen, and have a doctor evaluate all of her medications.